Market Overview

NY Department Of Health: Vitamin E Acetate Could Be Culprit For Vaping Illnesses

Share:
NY Department Of Health: Vitamin E Acetate Could Be Culprit For Vaping Illnesses

The New York State Department of Health said Thursday that the new focus of its investigation into vaping-associated lung illnesses is vitamin E acetate.

Almost all cannabis-containing samples that were examined by the Wadsworth Center had high levels of vitamin E acetate, which is not an approved additive for New York State Medical Marijuana Program-authorized vape products, the Department of Health said. 

Nicotine-based products that were also tested were free of vitamin E acetate, the regulatory agency said. 

Even though vitamin E acetate is known as a common nutritional supplement and can be safely ingested or applied to the skin, the consequences of inhaling it are largely unknown, the agency said. 

When the vitamin is "inhaled deep in the lung, [it] can cause problems," New York Health Commissioner Dr. Howard Zucker told NPR.

The investigation is ongoing and that it hasn’t ruled out other substances, while the Food and Drug Administration doubts that vitamin E is the main culprit, according to NPR. 

Click here for more information about the upcoming Benzinga Cannabis Capital Conference Oct. 22-23 in Chicago.

"More information is needed to better understand whether there's a relationship between any specific products or substances and the reported illnesses," Michael Felberbaum, FDA senior adviser, said in an emailed statement to NPR.

The FDA now has more than 100 samples available for testing, he said. 

"The FDA is analyzing samples submitted by the states for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids along with cutting agents/diluents and other additives, pesticides, opioids, poisons and toxins. No one substance, including Vitamin E acetate, has been identified in all of the samples."

The New York Department of Health warned the public never to buy “off-the-street” vaping products, as it turns out the cartridges they tested seem to be black market products.

The agency advised that anyone who uses any vaping product and experiences unusual symptoms to call their doctor.

The symptoms reported by patients who use vape products include: lung-related symptoms, such as cough, chest pain, and shortness of breath; gastrointestinal symptoms such as vomiting, nausea and diarrhea; fatigue; headache; fever; and weight loss.

Don’t miss out on the top cannabis stories of the day. Click here to sign up for our daily insider newsletter

Posted-In: npr The New York State Department of HealthCannabis News Health Care Markets Media General Best of Benzinga

 

Related Articles

View Comments and Join the Discussion!

Cannabis Movers

Sign up for our secret cannabis newsletter!
Never miss out on the breaking news in the Cannabis Industry!

46 Stocks Moving In Friday's Mid-Day Session

Mike Khouw Sees Unusual Options Activity In Macy's